Metronidazole neurotoxicity in a pediatric pt with chronic d
Neurotoxicity is a rare side effect of metronidazole therapy. Published in the journal Radiology Case Reports, the present case highlights findings of metronidazole toxicity in a patient, who received chronic metronidazole as prophylaxis for pseudomembranous colitis following bowel resection as an infant.

A 17-year-old autistic male presented to clinic with a 1-day history of ataxia characterized by falling, an abnormal unilateral lean, and lack of balance. He was afebrile and denied sick contacts. His past medical history was significant for Hirschsprung's disease, and he had chronic diarrhea following bowel resection during the first week of life.

MRI of the brain was obtained and showed symmetric foci of T2 prolongation in the dorsal pons including the facial nuclei, dorsal medulla, and dentate nuclei. There was no enhancement following intravenous administration of gadolinium. The provisional diagnosis was rhombencephalitis; however, concern was raised for a metabolic or toxic insult due to the pattern of the imaging findings, as the cerebellar folia were relatively spared.

After an extensive infectious, metabolic, autoimmune workup, and minimal clinical improvement after a 5-day course of high-dose IV methylprednisolone, a review of the patient's medical record showed long-term metronidazole therapy to treat chronic diarrhea.

The medication was discontinued, and the patient's mental status and CNS symptoms of ataxia improved following cessation of the medication. Decreased signal abnormalities were observed on follow-up MRI obtained 4 days after the initial exam. The patient was discharged from the hospital and had returned to baseline at his outpatient neurology follow-up appointment.

Read in detail here: https://pxmd.co/7gS9m
1 share
Like
Comment
Share